Yesterday I went to get a flu shot. There was a table set up at the Walmart where I work. I asked the nurse if I was able to get the whooping cough vaccination as well since I have two children under 3 and she said that it was covered under my insurance. She actually showed me a list of all the vaccines I could get under my insurance and recommended that I also get the pneumonia one as well. I got the flu shot and pneumonia in the same arm and the tetanus/whooping cough one in my other arm. She told me that the tetanus one would leave my arm sore so I should try and move it around a lot. I did as much as I could at work to move both arms (I did a lot of stocking which I don't normally do).
Anyway, later that night I started to feel real achy (kind of like the beginnings of the flu) and the arm where I got the 2 vaccines hurt so bad I couldn't move it. I took a warm shower and some sinus meds and tried to go to sleep. I still couldn't move my arm because it hurt so bad. Then I woke up with the chills several times. Needless to say, I didn't sleep very well. Today, I still feel achy and can barely move my arm.
I am a healthy 27 year old female who has had the flu shot for the last few years problem free. I had a tetanus shot in high school without any side effects. The only one I hadn't had before was the pneumonia one. Could this be what is causing me so much pain in my arm? After researching the pneumonia vaccine on Webmd I don't think I should have gotten it at all, but the nurse talked me into it because it was free. Is it normal for it to hurt so bad? Is it normal for me to be achy and have the chills with the vaccines? Or is that part just coincidence? Also, how long til my arm stops hurting? Please help!
I agree...a healthy 27 year old probably does not need the pneumovax (pneumonia vaccine), unless you have asthma or other risk factors. You should try and find out what they gave it to you when it wasn't indicated. The fact that it is "covered by insurance" should not be the reason!
The achey arm is most likely from the injection, not the vaccine. The flu vaccine should not cause this type of reaction, but if the needle hits a nerve bundle (hidden under the skin), a person can definitely have some issues. The chills? It could be a vaccine reaction, but again, his is not typical.
There is no way for me to know how long your arm may hurt, since I have no way of examining you, but I suggest that you see your medical provider if you are not getting progressively better over the next week.
Thanks so much for your reply Dr Moser! I only had the chills that first day and part of the second day. My arm hurt really bad for about 4 days and it is finally getting better. It's still really sore, but at least I can move it like normal now.
There's a different nurse here every day, so it's not likely that I will see the same one again to ask her why. I definitely wont make the mistake of getting another pneumovax!
You are very welcome....and the good news is that, right now, only ONE pneumovax is necessary for life, but of course you got yours quite early. I give that vaccine to children sometimes who have a high-risk of pneumococcal disease, so it is not a big vaccine that would hurt you. The real issues was that you didn't need it.....
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.